US health officials report new vaping deaths, repeat warning

Vaping Dangers

LAKE CHARLES, La. (KPLC) -U.S. health officials on Friday again urged people to stop vaping until they figure out why some are coming down with serious breathing illnesses.

Officials have identified about 450 possible cases, including as many as five deaths, in 33 states. The count includes newly reported deaths in California, Indiana and Minnesota.The Louisiana Department of Health (LDH) says nine cases of pulmonary illness linked to vaping have been reported in Louisiana, with ages ranging from 20 to 33.

Joan Gatte, a family nurse practitioner with Christus/Oschner Health System said although of the nine cases, it’s not clear whether any are specific to our area, it definitely raises concerns.

“Vaping definitely is a major health concern at this point. We have been alerted by the Louisiana Department of Health to report suspected cases and that has come about because of the recent outbreaks across the states,” said Gatte.

“We’ve been noticing a big increase in people calling with worries about possible problems related to vaping,” said Stephanie Broussard, Office manager at Lake Charles Vapor.

No single vaping device, liquid or ingredient has been tied to all the illnesses, officials said. Many of the sickened — but not all — were people who said they had been vaping THC, the chemical that gives marijuana its high. Many are teens.

Owner of Elite Vapors, Tracy Slaugter said the jump in illnesses may have a lot to do with where people are buying their vaping liquid from and ultimately the ingredients in them.

"We need a breakdown of materials of what’s causing problems from one consumer to the next. There’s been a lot of articles that I’ve read that shows the main problem is an ingested topical propylene glycol; what we sell is ingestible not topical.

Health officials have only been counting certain lung illnesses in which the person had vaped within three months. Doctors say the illnesses resemble an inhalation injury, with the body apparently reacting to a caustic substance that someone breathed in. Symptoms have included shortness of breath, fatigue, chest pain and vomiting.

While the Centers for Disease Control and Prevention said it’s not clear whether the cases have a common cause, they have warned people to stop buying counterfeit and street cannabis and e-cigarette products.

“There’s this misconception that vaping is a safer alternative, but there really isn’t evidence to support that at this point so that’s why it’s a concern," said Gatte.

The exact cause of the illness remains unknown, but investigators think that it is likely related to a chemical exposure, instead of an infectious agent. The New York State Department of Health announced yesterday that a chemical called vitamin E acetate had become “a key focus” of their investigation, and had been found in “nearly all cannabis-containing samples” that the state had tested.

E-cigarette products should not be bought off the street and should not be modified or have substances not intended for use by the manufacturer added.

Youth, young adults and pregnant women, as well as adults who do not currently use tobacco products, should not use e-cigarettes.

Monitor for symptoms of severe side effects if you do use e-cigarettes. If you do develop symptoms, seek medical attention. These symptoms include:

  • Cough
  • Shortness of breath
  • Chest pain
  • Nausea
  • Vomiting
  • Diarrhea
  • Fatigue
  • Fever
  • Weight loss

Additionally, concerns about the harmful effects from e-cigarettes can be directed to your local poison control center at 1-800-222-1222.

Adult smokers who are looking to quit smoking can call 1-800-QUIT-NOW or visit www.quitwithusla.org for information on FDA-approved counseling and medications.

Copyright 2019 KPLC. All rights reserved.